Thursday, May 18, 2006

GLUCAGON REALLY WORKS!!

Last evening as I was seated at my computer, the font size appeared very small on my monitor. That was strange, since I had not changed them at all. I enlarged my page, but still was unable to read the print. Since it was my usual time to check my glucose readings, I inserted the strip and got a ☞34mg/dl☜ reading!! I began to think to myself, how was it that I was still conscious? There was no dizziness only an inability to focus clearly. I immediately went to my refrigerator and quickly took out my Glucagen HypoKit. Inserted the sterile water into the glucose powder and injected into my muscle after the solution was shook. The great thing about the Glucagen Kit was that it began to work within 5-10 minutes and when I checked my glucose at that time it nicely climbed to 160mg/dl. Much better than when I would treat my low blood sugars with soda or sweet carbs and end up with my glucose rising to the other extreme (rebound) of 200-300mg/dl. This Kit is great because it raises the blood glucose quickly without rebound. Normally I would have eaten something sweet, but my numbers were too low and I had a feeling that they were falling too rapidly.
BTW, I do not work for the company.

9 comments:

Shannon said...

It's great that you're showing that glucagon isn't needed just for cases of unconsciousness or when the person is so incoherent.

Great way to think outside of the box.

BetterCell said...

Hello Shannon and thanks for your comment....Yes, if I had waited by "eating" or "drinking" something sweet, it would have taken too long for those items to be converted to glucose and that with the very fast dropping of blood sugar would have resulted in unconsciousness. That is something which I had experienced before ( too many times) and want to avoid.

Megan said...

Glucagon really shouldn't be used when the person is conscious. Yes, it works well. But by using glucagon, you put yourself at risk for severe hypoglycemia for the next week. Glucagon works by causing your liver to release stored sugar- glycogen. Glycogen is your first response to hypoglycemia, and is what will help keep mild episodes from becoming severe. By using glucagon, you are putting yourself at risk for more episodes, as this first response is gone.

Glucagon should also be avoided since it can cause vomiting, which will just make blood sugars harder to control.

A fast acting source of oral sugar actually works more quickly than glucagon. Glucagon starts working 15 minutes after injecting, while juice starts working about 5-10 minutes later. Even if you were to pass out, any juice you consumed would still start working. But because of your lack of symptoms, I doubt passign out was imminant.

BTW, glucagon does not need refridgeration like insulin does.

You seem to talk about hypoglycemia a lot. What type of insulin regimin are you on? Maybe some changes are needed. The more you have hypoglycemia, the lower you will be before you get symptoms. I think you may be getting some of that lovely phenomenon since you mentioned you would normally feel low way before 34.

Glad you are feeling better.

BetterCell said...

Thanks for your comment Megan.....good to hear from you. Since I had previously experienced symptoms of hypoglycemia in February which resulted in both unconsiousness and a fractured wrist due to the fall and in spite of "eating something very sweet", I did not want to repeat that trauma. My blood sugars fall very quickly and as such, brings me at a disadvantage when trying to get it back up to euglycemic levels. Since I was still somewhat coherent in spite of the 34mg/dl glucose, I felt that the way to go was with the glucagon. The glucagon that I injected I.M. starts to work within 5-15 minutes which it did without causing rebound. This is not to say that whenever my blood sugar falls, I inject glucagon. I DO NOT. I only used it, this one time in many many years as a result of extremely low blood sugar levels. I have also found that anything that is eaten will take much longer to restore normal blood glucose levels from hypoglycemia, obviously. What works for me, provided that I am still coherent/rational and conscious is a Pepsi or Coke Cola, which will quickly raise my blood sugar levels. I also have "Hypoglycemia Unawareness" to deal with which is why I probably was still able to think that "all was OK" before I checked my glucose level.

Megan said...

Yeah, diabetes is definitely a ymmv type of thing. I'm glad the glucagon worked well for you. I have used it 4 times. Twice the dose sent me into the 400s, twice it just got me up to the 80s. I guess hypoglycemia isn't the same one time to the next even in the same person.

BetterCell said...

Hi Megan......Yes there are too many variables involved besides simple low blood sugar. One's own body is trying to protect itself from any fatalities and always trying to restore homeostais. That along with the variable of "time". This would result in different numbers all the time, keeping in mind that we are still taking insulin by exogenious means that is not in sync with what is going on internally with our glucose. It all becomes an "approximation" in T1DM in trying to balance everything out.

Megan said...

What type of insulin do you use?

BetterCell said...

Hi Megan...My answer "disappeared". Here iit is again. I use Lantus as my basal and Novolog during the day as a titration to carbs and glucose levels. I was on the Pump(Medtronic) but developed raised red marks at the infusion sites eventhough I changed them X48hrs.(abdomen).......I think that my immune system saw the palstic cannula that inserted under the skin as a "foreign body" and reacted accordingly. Since T1DM is autoimmune, this is a good possibility. My current A1C is 5.7, but still would like to get back on the pump. It is more convenient, especially if one is moving about a lot.

NYMOM said...

Wow. You broke your wrist in passing out? I wonder if this is what I experienced on the subway...I started to feel faint and light-headed. Does this happen often to diabetes? Sorry for the obvious questions, but I was only diagnosed a few weeks ago and this is all new to me.

I haven't even been to my specialist yet. Just a general doctor who told me to take my medicine twice a day and watch my diet. So it leaves me many unanswered questions for a few more weeks until I see the specialist.

Blog Archive

About Me

My photo
New York, New York, United States
I do not give up my Autonomy,especially to the Medical Profession. Passionate, Creative, Able to see Beauty within Simplicity, I Am Not A Diabetic, rather I have Diabetes (there is a big difference between the two on many levels).Type 1 Diabetes since 5 years of age. Belief in G-D